CSN Login
Members Online: 8

nerve damage

M1234
Posts: 17
Joined: Oct 2012

Have any other members experienced nerve damage after treatment?  I am currently prescribed Neurontin - 4/300mg capsules per day.  Any known or experienced side effects taking this drug?  Has anyone's nerve damage 'self repair'?  If so, after what length of time?  Thanks!

 

mp327's picture
mp327
Posts: 3119
Joined: Jan 2010

Some people have complaints of nerve damage/peripheral neuropathy after treatment.  As for how long it lasts and if it can repair itself, I can't answer that.  Luckily, I did not experience this.  Perhaps someone on this board who has had this side effect will chime in.

LaCh
Posts: 536
Joined: Dec 2012

I had three surgeries 23 years ago on my right knee following a serious injury sustained while skiing.  I've had problems over the years related to the surgical repair, not to the original injury. Very early on into the first round of chemo I noticed numbness in that knee which evolved into tingling which evolved into pain.  The medical oncologist allowed that it could be from the 5FU and that it would probably resolve. I'm almost three weeks post 2nd round of chemo and it hasn't.  It's changed somewhat but it hasn't subsided. It's now numb and painful to pressure but the tingling has disappeared.  I chalk it up to one more thing that they don't tell you about and minimize when you tell them.  As for going away...  I'm waiting for that myself...

Phoebesnow
Posts: 453
Joined: Apr 2011

Yes the nerve damage is in the nerve that is in the middle of my right thigh.  This is a central nerve.  In the beginning it was unbearable, the pain, the pain and the uncomfortable feelings when anything brushed against it.  It is 90% better two years out.  Mostly now it is uncomfortable feelings after or during holding my pets in my lap.  It'scrazy because it makes me nauseas these uncomfortable feelings.  My doctor prescribed noritriptalyne.  I never took it.n I take Tylenol with codeine as needed for pain.  So yes it has gotten better with time.  I am two years out, after a year the pain diminished a lot and continues to improve except when I over exert.

 

I also have neuropathies but that is tied to my ataxia.  It is very difficult for me to use this typing system because I cannot control my fingers due to my ataxia.  So I just do my best and have to leave the typos to your imAgination.  The old system was much easier for me.

Clovergirl
Posts: 48
Joined: Dec 2012

I have nerve damage right now.  Not from treatment though.  I don't start treatment for two more weeks. I had surgery on February 1st and my left inner thigh is numb and I have nerve pain in leg and glutes. I have an appt for that this week but I do have a friend who is on Neurontin and says it helps her alot.  She has severe back problems and has been on Neurontin for awhile and has not had any side effects. I was also told by my surgeon that it can get better on it's own over time.  It's another one of those things where everyone is different.  Good Luck.

mp327's picture
mp327
Posts: 3119
Joined: Jan 2010

You might want to try this supplement, which is listed in my chemo survival guide book as helpful for some with neuropathy.  I have used this supplement for other purposes related to my physical activity, so I don't know if it's effective for neuropathy or not.  It might be worth a try.  I purchased mine at a GNC store.  It's a powder that mixes with water and has little taste.

eihtak
Posts: 887
Joined: Oct 2011

I did not experience any measurable nerve damage/pain, but was on a pain management program throughout treatment and some time after. (oxycontin,oxycodone)....so possibly just did not notice. I am 2yrs post treatment and take nothing for pain now and do not feel I have any real regular nerve pain. My husband had a bone marrow transplant a little over a year ago, and was just the opposite. He was always in pain and on neurontin (gabapentin) off and on for the past year. He has not taken any for going on 2months now and seems to be feeling pretty well, so it is possible that some nerve damage does self repair in time????

swordranch's picture
swordranch
Posts: 35
Joined: Feb 2013

I am almost done with my post surgery chemo and I started having numbness in my feet about 7 treatments in so the onc. took me off of the oxylliplatin which is what I understand causes it in conjunction with the 5FU.  After going off of it I continually got worse.  I thought my feet were pretty bad like cold feels hot and hot feels cold.  The hands were not too bad, just the tips of my fingers. Two weeks ago after the 9th treatment (even though no oxylliplatin) it just exploded. All the way to my wrist, legs al the way to my knees.  One foot feels like I am walking on three large marbles on top of the burning, cold etc.  My doc tells me that it could keep getting worse before it either plateaus and stays the same or possibly gets a little better.  I am on gabapentin now, as well.  Thankful that it did not settle in my throat!

Laura

eihtak
Posts: 887
Joined: Oct 2011

Just wanted to say hi, and welcome. I am sorry you have need to be here, but glad you have found us. How long ago were you diagnosed? We are here to visit, vent, ask questions, and give suggestions. This difficult journey is made much easier when there are others to talk to who are in the same boat, so please keep in touch.

Again, welcome!

LaCh
Posts: 536
Joined: Dec 2012

That sounds like pretty bad neuropathy.  Mine isn't nearly as bad, not even close. It began soon after the first round of chemo and focused on a knee that had three surgeries 23 years ago, went from numbness to tingling to pain and has receeded the way that it came, from pain to tingling to numbness.  So far there's no change in the numbness which seems to have reached a plateau (and mild pain that's hard to describe; it's pain to pressure which is all that I can feel on that knee). I'm not good at platitudes and don't offer then in general, but I hope that your situation improves. It reminds me that in life, there's always someone better off than you are (or I am or anyone is) and worse off (someone somewhere is always more kind or less kind, smarter or not as smart, more generous or less generous, and so on). My feeling, whether shared or not, is that we're all our brother's keeper and doing what one can for someone who might not have things as easy is incumbant upon all of us.  The unfortunate thing is that while this website offers excellent concrete advice, and has done so for me, sometimes there just are no answers, no solutions, and that harkens back to what this treatment really is and really does. I won't open up that can of worms because my feelings on the matter are posted elsewhere but will simply repeat a conversation that I had with my medical oncologist: "I'm not going to come out of this experience the same way that I went in,"  I said, to which he agreed. And that was very out of character for him.  Hang in, that's about all one can say, lame as it is.

swordranch's picture
swordranch
Posts: 35
Joined: Feb 2013

Thanks so much for the comments, I did not receive them via email so thought no one had responded.  Gabapentin has helped some with the pain and am now having acupuncture which also seems to be helping.  Currently on my LAST treatment and am extremely excited to be almost done!  Diagnosed with stage three rectal cancer, very low, March 1 of 2012,  So will be one day short of a year when I am disconnected on Thursday.  I have had weeks pre-surgery chemo/radiationn without  positive results, surgery (radical APR) without positve results and now am 123 treatments out of post-chemo surgery...hoping and confident for positvie results on March 15th!!  Thanks for your good wishes!!

Laura

mp327's picture
mp327
Posts: 3119
Joined: Jan 2010

I wish you all the best on March 15th!

eihtak
Posts: 887
Joined: Oct 2011

I also have an appointment (just regular follow-up stuff) on the 15th.....I'll be thinking of you and praying we both leave with smiles!

Marynb
Posts: 1134
Joined: Aug 2012

Hi M1234,

After treatment I started getting very strange sensations in my lower legs and feet. Because nobody told me about the possibility of this, I did not conncect the dots. I just chalked it up to getting older. For months I had these strange sensations....like electric shooting shocks that went from my knee to the tip of my toes. Luckily, for me, it was only when I was relaxing and did not interfere with my functioning. I never took any medication. It was only when I started going to my cancer support group that I found out that this was common with chemo patients. Some patients described it as painful. Good news is, it has gone away on its own. I hope yours gets better soon!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network